For public

Pain relievers and self-care

Pain relievers and self-care

Over-the-counter (OTC) pain relievers are only intended for temporary, short-time use. If pain is continuous, becomes worse or occurs often, consult a doctor to determine the reason behind the pain. This ensures you get the best possible treatment.

Oral OTC anti-inflammatory drugs include ibuprofen, ketoprofen, naproxen and acetylsalicylic acid. Paracetamol, which is intended to treat pain and fever, is also available without prescription.

Oral pain relievers

There is no significant difference in the effectiveness or adverse effects of prescription and OTC pain relievers. All anti-inflammatory drugs relieve pain and reduce fever as effectively at a corresponding dose. Orally administered pain relievers always affect the whole body. If you take a painkiller for knee pain, it also helps with headache.

Do not take several anti-inflammatory drugs at the same time. Many combination products for colds also contain an anti-inflammatory agent. Since all anti-inflammatory analgesics have the same mechanism of action, the concurrent use of different products does not increase their efficacy, but it increases the risk of adverse effects.

Anti-inflammatory analgesics can cause damage to the mucous membrane of the stomach and the intestines, because they reduce the quantity of substances that protect these membranes. The higher the dose, the higher the risk of severe adverse effects. That is why it is important not to exceed the recommended dose nor use several anti-inflammatory drugs simultaneously.

Unlike anti-inflammatory drugs, paracetamol does not irritate the stomach or the intestines. Paracetamol also reduces pain and fever but it does not inhibit inflammatory reactions like anti-inflammatory drugs. Never exceed the recommended dose of paracetamol, since an overdose or prolonged use at high doses might cause severe liver damage. Always check the correct dose from the package leaflet. Pay particular attention when giving paracetamol to children. Avoid concurrent use of other drugs that contain paracetamol, including cold medication. When used correctly, paracetamol is safe.

Acetylsalicylic acid (ASA) is no longer recommended as primary anti-fever and pain medication for children because it causes more adverse effects compared to other anti-inflammatory drugs.

Local painkillers are an alternative for mild pain

Anti-inflammatory drugs are also available without prescription as topical (locally-acting) gels and ointments. These can be used for mild muscle and joint pain, such as acute sports injuries. They are only suitable for superficial pain, however. The anti-inflammatory agent contained in topical products is not absorbed deep into the tissues or transferred elsewhere in the body by blood circulation. As a result, gels and ointments do not cause adverse effects on the gastrointestinal tract typical to oral anti-inflammatory drugs. Topical products can sometimes sensitise the skin to light, however. It is recommended that you protect the treated area from intense sunlight.